Should patients redose an oral medication if vomiting?

Redosing Meds when vomiting
Vomiting is a very traumatic experience- what to do if you are taking oral meds?

In general, you should redose if the intact drug is in the vomitus…or vomiting occurs within about 15 minutes after the dose.

But redosing isn’t usually needed if the dose was over an hour ago.

It’s a grey area if vomiting occurs 15 to 60 min after a dose.

Consider these rules of thumb…and the individual situation.

Generally redose when the consequences of a missed dose outweigh the risk of getting an extra dose.

For example, redose meds for hep C, HIV, and acute infections…especially single doses, such as azithromycin for chlamydia. These treatments are important and it outweighs the risk of “double dosing”.

Be aware of specifics with oral contraceptives. Combo OCs don’t usually need redosing. But consider another dose if vomiting occurs within 2 hours of taking emergency contraceptives.

Don’t redose in most other cases, especially if an extra dose could be toxic…or a missed dose isn’t likely to change outcomes.

For example, if adverse effects are a concern with anticoagulants, methotrexate, or phenytoin…meds for ADHD, diabetes, or hypertension…or some long-acting meds, especially opioids.

It’s okay to miss a dose for meds with a delayed therapeutic impact (statins, bisphosphonates, dementia Rxs, etc)…or a long half-life (amiodarone, fluoxetine, etc).

In general, don’t redose chewables, liquids, and sublingual or buccal meds after vomiting…since these are absorbed quickly or in the mouth.

Ask specialist prescribers for help with cancer meds, transplant immunosuppressants, etc. Extra monitoring may be needed.

Hope this helps!

Leave a Reply

0